Alert archive / Colorado / Flash Flood Watches in 2021

Flash Flood Watch 5, NWS Grand Junction, CO

July 1, 20216 counties in Colorado

NWS Grand Junction, CO issued this flash flood watch at Jul 1, 2021, 11:34 AM MDT for 6 counties in Colorado. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jul 1, 2021, 11:34 AM MDT (17:34 UTC)
Expired
Jul 1, 2021, 6:00 PM MDT
In force
6 hr
Issued by
NWS Grand Junction, CO
Flood severity
None

Counties Eagle County, CO, Garfield County, CO, Moffat County, CO, Pitkin County, CO, Rio Blanco County, CO, Routt County, CO

The radar

The Grand Junction radar (KGJX), 114 km from the middle of the area, began a volume at 17:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 5.6 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2021-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 22 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2021-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
22 J/kg
Mixed-layer CIN
-181 J/kg
Mixed-layer LCL
2136 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

779 
WGUS65 KGJT 011734
FFAGJT

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Grand Junction CO
1134 AM MDT Thu Jul 1 2021

COZ008-010-013-020000-
/O.NEW.KGJT.FF.A.0005.210701T1734Z-210702T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Central Colorado River Basin-Gore and Elk Mountains/Central Mountain
Valleys-Flat Tops-
1134 AM MDT Thu Jul 1 2021

...FLASH FLOOD WATCH FOR THE GRIZZLY CREEK FIRE BURN AREA IN EFFECT 
UNTIL 6 PM MDT THIS EVENING...

The National Weather Service in Grand Junction has issued a

* Flash Flood Watch for the Grizzly Creek Fire Burn Area in portions 
  of northwest Colorado and west central Colorado, including the 
  following areas, in northwest Colorado, Flat Tops. In west central 
  Colorado, Central Colorado River Basin and Gore and Elk 
  Mountains/Central Mountain Valleys.

* Until 6 PM MDT this evening.

* National Weather Service Meteorologists are forecasting heavy 
  rainfall over the Grizzly Creek Fire Burn Area, which may lead to 
  flash flooding and debris flows.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

KJS
1 follow-up statement
335 
WGUS65 KGJT 020001
FFAGJT

Flood Watch
National Weather Service Grand Junction CO
601 PM MDT Thu Jul 1 2021

COZ008-010-013-020115-
/O.EXP.KGJT.FF.A.0005.000000T0000Z-210702T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Central Colorado River Basin-Gore and Elk Mountains/Central Mountain
Valleys-Flat Tops-
601 PM MDT Thu Jul 1 2021

...FLASH FLOOD WATCH FOR THE GRIZZLY CREEK FIRE BURN AREA HAS 
EXPIRED...

The Flash Flood Watch for portions of northwest Colorado and west 
central Colorado, including the following areas, in northwest 
Colorado, Flat Tops. In west central Colorado, Central Colorado 
River Basin and Gore and Elk Mountains/Central Mountain Valleys has 
expired.

Flooding is no longer expected to pose a threat.

$$

NL

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood watch went out at Jul 1, 11:05 AM MDT, 29 minutes earlier.

Area forecast discussion, Jul 1, 11:05 AM MDT, 29 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1105 AM MDT Thu Jul 1 2021

.SHORT TERM...(Today through Friday)
Issued at 344 AM MDT Thu Jul 1 2021

It appears we are beginning to work out of the cooler and wetter
pattern into a warmer and slightly drier period beginning today.
A digging downstream trough East of the MS Valley will force the
Bermuda High out of Texas and into Desert Southwest over the next
48 hours. Temperatures that have been below normal should push up
toward normal today and then surpass that mark on Friday. The low
that has been hanging out over northern Utah the past few days
will be translating slowly northeast as this pattern changes. This
will likely provide some better focus for thunderstorm
development over far northeast Utah this afternoon. Otherwise we
will be transitioning to the more typical summer pattern of storms
forming over the higher terrain by late morning...eventually
moving off to selected valleys by late afternoon. Model trends
continue to show less coverage in the lower elevations and did try
to incorporate this into the forecast the next few days. With
PWAT still lingering around 0.75 through the end of the
week...brief moderate to heavy rainfall will still be a
possibility. Soundings indicate our storm motion to the northeast
is picking up a few kts compared to the last few days. This should
help lower...but totally eliminate...the threat of excess runoff
on our burn scars.

.LONG TERM...(Friday night through Wednesday)
Issued at 344 AM MDT Thu Jul 1 2021

We will have to watch for convectively induced waves that rotate
around the Southwest high that perhaps enhance lift across our
area. Otherwise the big changes from this ridge will be the rise
in temperatures with highs reaching 5-10 degrees above normal.
Despite little change in the moisture this heat will increase dew
point depressions and lead to more sub-cloud evaporation. This
makes it difficult to determine the potential for heavy rainfall
and dry thunderstorms. By the middle of next week there are signs
that troughing over the Pacific Northwest will suppress the ridge
over our region, but not by much.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1104 AM MDT Thu Jul 1 2021

Showers and storms will reform again by early this afternoon. Widely
scattered coverage of storms suggests impacts are not probable at
the TAF sites so VCTS is in the forecast attm. Gusty outflow winds
would be the main concern from storms today.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&

SHORT TERM...15
LONG TERM...KJS
AVIATION...TGJT
Hazardous weather outlook, Jul 1, 4:32 AM MDT, 7 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
432 AM MDT Thu Jul 1 2021

COZ001>014-017>023-UTZ022>025-027>029-021045-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
432 AM MDT Thu Jul 1 2021

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Thunderstorm development is expected over the the higher terrain
of eastern Utah and western Colorado by early afternoon. Some
storms will likely survive into the valleys by late in the day.
Lightning and gusty outflow winds near storms be the main threats
to monitor. A few storms could produce locally moderate to heavy
rainfall rates as well.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorm development will be possible through the weekend.
Expect isolated gusty winds and heavy downpours with the strongest
cells.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Jul 1, 8:41 AM MDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
841 AM MDT THU JUL 1 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0752 AM     HEAVY RAIN       1 NE GRAND JUNCTION     39.10N 108.53W
07/01/2021  M0.24 INCH       MESA               CO   TRAINED SPOTTER

            PRECIPITATION TOTAL FROM THIS MORNINGS
            STORM.

&&

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 11:46 AM MDTAreal Flood AdvisoryGJTRio Blanco119 min

Nearby

Flash Flood Watches in Colorado, 2021Every flash flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.